MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMF FXD NECK SIZE 5 HO; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. SMF FXD NECK SIZE 5 HO; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71352709
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 02/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference number: case(b)(4).
 
Event or Problem Description
It was reported that a revision surgery took place because the neck of the smf fxd neck size 5 ho was fractured.Primary surgery took place one year ago.Additionally a revision of the cup took place between the other two events previously described, all available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, intended for use in treatment was returned for evaluation.Visual inspection of the returned device confirms that the device is broken/fractured and has signs of wear and tear from use.The device was manufactured in 2018.According to clinical/medical investigation, this case reports that the patient underwent two revision surgeries within two years, following a tha.The first revision replaced the r3 3 hole acet shell, however the reason for the replacement is unknown.A second revision was performed a year later, due to a fractured smf hip stem.Undated x-rays were provided, which confirm the reported stem fracture.However, per email correspondence, the requested surgical records are not available.Therefore, due to the limited information provided, a thorough medical assessment cannot be rendered, and the clinical root cause of the fractured stem cannot be determined.Should additional clinically relevant documentation become available, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A review of complaint history revealed no prior complaints for the listed part/lot.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.The device is a reusable device that can be exposed to numerous surgeries and cleaning cycles.Probable causes that could contribute to the reported event, as reusable instruments are susceptible to damage from prolonged use and through misuse or rough handling.To avoid compromised performance or damage, it is recommended the device be inspected prior to and after each use and cleaning.We recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.A review of risk management files and the instructions for use found that the reported failure was documented appropriately.Should additional information be received, the complaint will be reopened.No further actions are being taken at this time.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The device, intended for use in treatment was returned for evaluation.Visual inspection of the returned device confirms that the device is broken/fractured and has signs of wear and tear from use.The clinical/medical evaluation concluded that this case reports that the patient underwent two revision surgeries within two years, following a tha.The first revision replaced the r3 3 hole acet shell, however the reason for the replacement is unknown.A second revision was performed a year later, due to a fractured smf hip stem.Undated x-rays were provided, which confirm the reported stem fracture.However, per email correspondence, the requested surgical records are not available.Therefore, due to the limited information provided, a thorough medical assessment cannot be rendered, and the clinical root cause of the fractured stem cannot be determined.Should additional clinically relevant documentation become available, the clinical/medical task may be re-evaluated.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique or implant failure.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Internal reference number: case (b)(4).

Brand Name
SMF FXD NECK SIZE 5 HO
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11479285
Report Number1020279-2021-02133
Device Sequence Number3625296
Product Code LPH
UDI-Device Identifier00885556159545
UDI-Public00885556159545
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K123012
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71352709
Device Catalogue Number71352709
Device Lot Number18DM21557
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 02/22/2021
Supplement Date Received by Manufacturer02/22/2021
03/18/2022
Initial Report FDA Received Date03/15/2021
Supplement Report FDA Received Date04/23/2021
03/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown
Patient Weight172 KG